Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Birmingham, AL

March 13, 2003Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2003, 1:17 PM CST for Marengo County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 1:17 PM CST (19:17 UTC)
Expired
Mar 13, 2003, 2:00 PM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 133 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:10 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS54 KBMX 131917
SVRBHM
ALC091-132000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 200 PM CST

* AT 113 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF FAUNSDALE TO 18
  MILES NORTHWEST OF MYRTLEWOOD...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...
DEMOPOLIS...LINDEN...PROVIDENCE AND THOMASTON.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3242 8804 3244 8802 3246 8797 3252 8790
          3248 8772 3249 8753 3232 8754 3231 8748
          3227 8753 3222 8753 3221 8800 3228 8802
          3232 8793 3239 8804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:17 PM CST, 0 minutes earlier.

Area forecast discussion, Mar 13, 1:17 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
117 PM CST THU MAR 13 2003

RATHER YUCKY FORECAST TO DEAL WITH.  WEVE GOT CURRENT STRONG TO
SEVERE THUNDERSTORMS...UPPER LEVEL CUTOFF LOW...SURFACE FRONTS...A
POTENTIAL WEDGE...AND A STRONG SYSTEM NEXT WEEK.

FIRST OFF...STRONG TO SEVERE THUNDERSTORMS ONGOING AT THIS TIME OVER
THE FORECAST AREA.  EXPECT THESE TO CONTINUE INTO THE EVENING HOURS.

MODELS IN GOOD AGREEMENT AGAIN ON BOTH UPPER AND SURFACE FEATURES
THROUGH THE NEXT COUPLE OF PERIODS.  UPPER LEVEL CUTOFF LOW STILL
FORECAST TO DEVELOP AND MEANDER OVER THE SOUTHEAST THROUGH
SATURDAY.  SURFACE FRONT SHOULD PUSH INTO ALABAMA AND THEN STALL
OUT OVER EXTREME SOUTHERN ALABAMA.  COULD SEE SOME STRONG STORMS
SOUTH TOMORROW DEPENDING ON WHERE THE FRONT STALLS OUT.

WITH THE SURFACE BOUNDARY REMAINING CLOSE...AND UPPER LEVEL CUTOFF
SPINNING OVER ALABAMA...WILL KEEP MENTION OF RAIN IN THE FORECAST
THROUGH THIS WEEKEND.

MODEL HIGH TEMPS FRIDAY AND SATURDAY COMING IN COOLER THAN PREVIOUS
RUNS.  WITH A FEW BREAKS IN THE CLOUDS...EXPECT TEMPS TO BE SLIGHTLY
WARMER THAN GUIDANCE NUMBERS FOR DAYTIME HIGHS.  POTENTIAL FLIES IN
THE OINTMENT WILL BE IF THERES NOT ANY BREAKS IN THE CLOUDS...AND IF
A SURFACE WEDGE CAN MAKE IT INTO THE STATE FROM GEORGIA LATE FRIDAY.

TEMPERATURE PROBLEMS MAY DEVELOP LATE FRIDAY AND INTO SATURDAY IF
SURFACE WEDGE CAN MAKE IT INTO EASTERN ALABAMA. WILL NEED TO KEEP
CLOSE EYE ON THOSE EASTERN COUNTIES AS FAR AS TEMPS GO.

RETURN FLOW DEVELOPS BY MONDAY...WITH SOUTHWESTERLY UPPER FLOW
DEVELOPING.  THIS SHOULD HELP MOISTEN THINGS UP EARLY IN THE WEEK...
AND WITH WEAK LITTLE SHORTWAVES MOVING THROUGH ALOFT...DONT FEEL
COMFORTABLE REMOVING RAIN ON MONDAY.

GULF REMAINS WIDE OPEN ON TUESDAY AS RELATIVELY STRONG SYSTEM
APPROACHES SOUTHEASTERN US.  EXPECT SHOWER AND THUNDERSTORM
DEVELOPMENT IN ADVANCE OF THIS SYSTEM...EVEN THOUGH IT SHOULDNT PASS
THROUGH THE STATE UNTIL LATE TUESDAY AND INTO WEDNESDAY. THIS ONE MAY
NEED TO BE WATCHED FOR THE SEVERE POTENTIAL IT MAY HOLD.  I KNOW...I
KNOW...ITS QUITE A FEW DAYS OUT...BUT MODEL RUNS HAVE BEEN RATHER
CONSISTENT WITH THIS SYSTEM...SHOWING WELL DEFINED SURFACE FRONT...
STRONG UPPER LEVEL SHORT WAVE...AND STRONG UPPER LEVEL JET.

POPS TONIGHT WILL BE SEMI DEPENDENT UPON LOCATION OF RAIN AT
ISSUANCE TIME.  PRELIMS.

BHM 053/067 051/066 050 4433
MGM 058/071 053/068 052 5533

.BHM...NONE.

73
Hazardous weather outlook, Mar 13, 10:08 AM CST, 3 hours 9 minutes before
ALZ011>015-017>050-132215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL APPROACH THE STATE LATER TODAY...AND STALL
SOUTH OF INTERSTATE 20 TONIGHT.  A THUNDERSTORM COMPLEX WILL MOVE OUT
OF MISSISSIPPI AND INTO ALABAMA LATE THIS MORNING.  THE STORMS WILL
RACE EASTWARD ACROSS CENTRAL AND SOUTH ALABAMA THIS AFTERNOON...
PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS FOR AREAS SOUTH OF INTERSTATE 20 FOR THIS
AFTERNOON...WITH A SLIGHT RISK NORTH OF THIS LINE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...FRIDAY
THROUGH WEDNESDAY.  ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE STALLED OUT FRONTAL BOUNDARY.  A FEW OF THESE
STORMS MAY BE STRONG OR SEVERE...ESPECIALLY SOUTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY TODAY.

In the hours before

Special weather statement, Mar 13, 9:35 AM CST, 3 hours 42 minutes before
ALZ011>013-022-131630-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 AM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS...FAYETTE...LAMAR AND
MARION COUNTIES UNTIL 1030 AM CST...

.SMALL HAIL IS POSSIBLE FROM DEVELOPING THUNDERSTORMS.

AT 932 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
THUNDERSTORMS DEVELOPING ACROSS WEST-CENTRAL ALABAMA.  THE
THUNDERSTORMS WILL LIKELY INCREASE IN INTENSITY DURING THE MORNING
HOURS...AND COULD BECOME SEVERE PRODUCING LARGE HAIL.

AT THIS TIME...THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL...
AND DANGEROUS LIGHTNING.  IF YOU ARE OUTDOORS IN THE VICINITY OF
THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8862 3311 8848 3324 8803 3372 8769
          3423 8803
Special weather statement, Mar 13, 10:33 AM CST, 2 hours 44 minutes before
ALZ022-131730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 AM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 1130 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1028 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARROLLTON...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MCMULLEN...ETHELSVILLE...CARROLLTON...ALICEVILLE...GORDO AND REFORM
THROUGH 1130 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3300 8833 3353 8826 3353 8785 3314 8790
Special weather statement, Mar 13, 10:46 AM CST, 2 hours 31 minutes before
ALZ012-013-131745-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 AM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 1145 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1044 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 31 MILES WEST OF SULLIGENT TO 46 MILES
WEST OF MILLPORT...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SULLIGENT...VERNON...MILLPORT...BEAVERTON...KENNEDY...FAYETTE AND
BELK THROUGH 1145 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3356 8828 3357 8827 3400 8822 3400 8797
          3393 8796 3392 8777 3354 8789 3354 8828
Special weather statement, Mar 13, 12:46 PM CST, 31 minutes before
ALZ023-131915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CST THU MAR 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SOUTHERN TUSCALOOSA COUNTY
UNTIL 115 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF HOLT TO 19 MILES SOUTHWEST
OF HOLT...MOVING EAST AT 45 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HOLT
...TUSCALOOSA...AND BROOKWOOD THROUGH 115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3328 8755 3314 8754 3304 8765 3302 8733
          3324 8720 3335 8722

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:06 AM CSTSevere Thunderstorm WarningBMXLamar, Pickens54 min
Mar 13, 11:39 AM CSTSevere Thunderstorm WarningBMXFayette66 min
Mar 13, 11:49 AM CSTSevere Thunderstorm WarningBMXTuscaloosa56 min
Mar 13, 12:48 PM CSTSevere Thunderstorm WarningBMXHale42 min
Mar 13, 12:57 PM CSTSevere Thunderstorm WarningBMXBibb, Perry, Tuscaloosa63 min
Mar 13, 12:59 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Mar 13, 1:46 PM CSTSevere Thunderstorm WarningBMXShelby29 min
Mar 13, 1:46 PM CSTSevere Thunderstorm WarningBMXChilton44 min
Mar 13, 1:55 PM CSTSevere Thunderstorm WarningBMXLowndes50 min
Mar 13, 2:05 PM CSTSevere Thunderstorm WarningBMXCoosa, Talladega25 min
Mar 13, 2:23 PM CSTSevere Thunderstorm WarningBMXClay67 min
Mar 13, 2:54 PM CSTSevere Thunderstorm WarningBMXElmore51 min
Mar 13, 3:04 PM CSTSevere Thunderstorm WarningBMXMontgomery41 min
Mar 13, 3:16 PM CSTSevere Thunderstorm WarningBMXTallapoosa44 min
Mar 13, 3:22 PM CSTSevere Thunderstorm WarningBMXMacon38 min
Mar 13, 3:31 PM CSTSevere Thunderstorm WarningBMXPike44 min
Mar 13, 4:14 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.